Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Getting cramps in legs, arms and hands. Taking medicine for BP and cholesterol. Concerned for ALT level

User rating for this question
Very Good
Answered by

Gastroenterologist
Practicing since : 1962
Answered : 693 Questions
Question
Hi, My I am a 63 year old male my ALT is 45 and GGT is 95. I have been getting cramps in my legs, arms, hands ext. I take 20mg of Lisinopril for blood pressure and 10mg of Atorvastatin for cholesterol a day. I stop taking the Atorvastatin for about 2 weeks and cramping has stop. I do drink maybe as much as a case of beer a week. Concerned about the the ALT no. and how bad is GGT at 95?
Posted Tue, 19 Feb 2013 in General Health
 
 
Answered by Dr. Charles S Narasi 1 hour later
Hello, XXXXXXX,
Your situation seems to be somewhat clear. Muscle aches
and pains, cramps are known side effects of statin family
of drugs. Eventhough, this is not seen in everyone who
takes the drug, it is the most common side effect along with
elevated liver enzymes and sometimes severe liver damage.
In your case, alcohol has added effect to cause liver problems.
A case of beer a week can certainly cause lasting liver damage
especially if you have doing this for a number of years.
The older a person is, the damage could be severe.
The GGT level of 95 units is sufficient to be a caution for you
to quit drinking and avoid further damage.
I also suggest that you get a sonogram of the liver and gallbladder
to rule out fatty liver or cirrhosis changes and also gallstones.
Start taking a good Super B-Complex vitamin a day along with
Vit-E 800 i.u. daily and 1000 mg. of Vit-C daily with a good high
protein diet.
I wish you well.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor